Alert archive / Texas / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 126, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 9, 2004, 6:47 PM CDT for Reeves County, Ward County, Texas. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 6:47 PM CDT (23:47 UTC)
- Expired
- May 9, 2004, 7:30 PM CDT
- In force
- 43 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
Counties Reeves County, TX, Ward County, TX
The radar
The Midland/Odessa radar (KMAF), 151 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 561 J/kg
- Mixed-layer CIN
- -334 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 092347 SVRMAF TXC389-475-100030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 647 PM CDT SUN MAY 9 2004 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL WARD COUNTY IN WEST TEXAS CENTRAL REEVES COUNTY IN SOUTHWEST TEXAS * UNTIL 730 PM CDT * AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 3 MILES SOUTH OF PECOS... MOVING NORTHWEST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... PECOS... THIS STORM HAS THE POTENTIAL TO CAUSE SIGNIFICANT DAMAGE TO PROPERTY. FOR YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3132 10389 3116 10350 3147 10325 3154 10363 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:00 PM CDT, 4 hours 47 minutes earlier.
Area forecast discussion, May 9, 2:00 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT SUN MAY 9 2004 .SHORT TERM... A COUPLE OF SHORTWAVE TROUGHS...ONE NEAR EL PASO...THE OTHER OVER CHIHUAHUA ARE EXPECTED TO TRANSLATE EAST INTO THE CWA LATE THIS AFTERNOON AND OVERNIGHT. THE MID LEVEL SUPPORT AHEAD OF THESE WAVES...ALONG WITH AN INCREASING LOW LEVEL JET...APPEARS SUFFICIENT TO AID TSRA IN MOVING FURTHER EAST OVER THE PLAINS TONIGHT. THEREFORE...WILL ADD POPS TO PORTIONS OF THE PLAINS FOR THE OVERNIGHT PERIOD. AS WITH THE STORMS YESTERDAY AND THE DAY BEFORE...WEAK WINDS ALOFT SHOULD PRECLUDE MANY SEVERE STORMS THIS AFTERNOON AND EVENING. HOWEVER...A COUPLE OF STORMS COULD ORGANIZE SUFFICIENTLY TO YIELD MARGINALLY SEVERE HAIL OR WINDS...BUT MAINLY BEFORE 10/02Z. THE LOW LEVEL JET WILL AGAIN PUSH MOISTURE BACK WEST TO THE SURFACE TROUGH AXIS SITUATED OVER THE HIGHER TERRAIN. EXPECTING ANOTHER ROUND OF LOW CLOUDS TO DEVELOP ON SAME...GENERALLY EAST OF THE PECOS RIVER. MIN TEMPERATURES IN GRIDS LOOKED PRETTY GOOD...SO ONLY TWEAKED A FEW. OTHERWISE...GRIDS ARE IN PRETTY GOOD SHAPE. .LONG TERM... LIFT ASSOCIATED WITH SHORTWAVE TROUGHS EVIDENT IN SATELLITE DATA TODAY...ESPECIALLY ACROSS CENTRAL CHIHUAHUA AND NOW JUST SOUTH OF THE BIG BEND AREA. THESE SHORTWAVES AND ASSOCIATED ENERGY WILL CONTINUE TO AFFECT OUR AREA THROUGH MONDAY. WITH CONTINUED MOISTURE AND INSTABILITY IN THE LOWER LEVELS...WILL KEEP GENERALLY SLIGHT CHANCE AND ISOLATED POPS GOING OVER MUCH OF THE AREA MONDAY AFTERNOON. WILL ALSO RETAIN THE SLIGHT CHANCE POPS OVER THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS FOR TUESDAY. DRYLINE SHOULD START SHARPENING UP BY THEN AND BEGIN MAKING PROGRESS FURTHER EAST THAN LATELY. THIS SHOULD PROVIDE A MORE LEGITIMATE FOCUSING MECHANISM FOR CONVECTION TUESDAY AFTERNOON AS THE SHORTWAVE MOVES OFF TO THE NORTHEAST. HEIGHT GRADIENTS ALOFT ALSO BEGIN TO TIGHTEN VERY SLIGHTLY TUESDAY AFTERNOON WHICH MAY PROVIDE ADDITIONAL DYNAMIC SUPPORT FOR MORE ORGANIZED CONVECTION. WILL CONTINUE TO HOLD OFF GETTING TOO SPECIFIC HOWEVER. HEIGHT GRADIENTS WILL BE SHARPENING DUE TO A DEEPENING TROUGH OVER THE WESTERN U.S. TWO SHORTWAVES WILL COMBINE TO DEEPEN THE WESTERN TROUGH. ONE NOW OFF THE PACIFIC NORTHWEST COAST WILL MOVE INLAND OVER NORTHERN CA TONIGHT. THE SECOND SHORTWAVE NOW OVER THE GULF OF ALASKA WILL DIVE SOUTH ALONG THE WESTERN CANADIAN COAST AND FURTHER DEEPEN THE TROUGH WHILE KICKING THE FIRST SHORTWAVE EAST. AS THE LEE TROUGH IS SUSTAINED THROUGH THE MIDDLE OF THE WEEK BY INCREASING FLOW ALOFT...SIGNIFICANT SFC MOISTURE WILL STRUGGLE TO MAKE IT BACK WEST OF THE PERMIAN BASIN AREA EACH DAY DUE TO STRONG SOUTHWESTERLY LOW- LEVEL FLOW. FOR THIS REASON WILL KEEP THE MAINLY DRY FORECAST GOING. MAY ADD IN ISOLATED POPS FOR WESTERN LOW ROLLING PLAINS...LOWER TRANS PECOS OR EASTERN PERMIAN BASIN LATER IN THE WEEK. WITH TIMING OF SHORTWAVES AND/OR DYNAMIC SUPPORT QUESTIONABLE AS FAR OUT AS THURSDAY AND FRIDAY...PLACEMENT OF PRECIP ALSO QUESTIONABLE... ESPECIALLY WITH THE DRIER TREND OF THE MODELS THIS PERIOD. MADE ONLY MINOR ADJUSTMENTS TO TEMPERATURES THROUGHOUT THE WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 64 88 64 87 / 20 10 20 20 CARLSBAD NM 61 92 62 90 / 20 20 20 10 DRYDEN TX 65 84 65 89 / 20 30 20 20 FORT STOCKTON TX 64 90 66 90 / 30 30 20 20 GUADALUPE PASS TX 60 86 64 84 / 10 20 10 10 HOBBS NM 61 89 62 88 / 20 20 20 20 MARFA TX 53 82 54 85 / 30 30 10 20 MIDLAND INTL AIRPORT TX 65 88 65 87 / 20 20 20 20 ODESSA TX 63 88 64 87 / 20 20 20 20 WINK TX 67 96 65 97 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. && 67/20
Hazardous weather outlook, May 9, 2:30 PM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 230 PM CDT SUN MAY 9 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-100930- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 230 PM CDT (130 PM MDT) SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ROUGHLY ALONG AND WEST OF THE PECOS RIVER BY LATE THIS AFTERNOON...THEN SPREADING OR DEVELOPING EAST INTO THE SOUTHEAST NEW MEXICO PLAINS... PERMIAN BASIN...AND LOWER TRANS PECOS OVERNIGHT. CONDITIONS ARE NOT CONDUCIVE FOR SEVERE THUNDERSTORMS TO DEVELOP...BUT A FEW OF THESE STORMS COULD STRENGTHEN ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 5:28 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 47 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.